Tuesday of this week was CT scan day for both siblings, my husband and his sister. Both are seasoned vets of the CT scan now. When my sister-in-law was in the hospital over the last few months she must have had four scans at least. My husband is now on his fourth or fifth related to his cancer. Their appointments were, by happenstance, back to back at the same hospital. I was the designated driver and so off we went.
Both were scheduled to have CT scans with contrast. Both were instructed to take the oral liquid as well as have the contrast injected through a vein in their hand. For those unfamiliar with a CT scan, a good overview is provided by the Mayo Clinic on their website as follows:
“A special dye called a contrast material is needed for some CT scans, to help highlight the areas of your body being examined. The contrast material blocks X-rays and appears white on images, which can help emphasize blood vessels, intestines or other structures.
Contrast material can enter your body in a variety of ways:
- Oral. If your esophagus or stomach is being scanned, you may need to swallow a liquid that contains contrast material. This drink may taste unpleasant.
- Injection. Contrast agents can be injected through a vein in your arm, to help view your gallbladder, urinary tract, liver or blood vessels. You may experience a feeling of warmth during the injection or a metallic taste in your mouth.
- Rectal. A contrast material may be inserted in your rectum to help visualize your intestines. This procedure can make you feel bloated and uncomfortable.” (Source: http://www.mayoclinic.org/tests-procedures/ct-scan/basics/how-you-prepare/prc-20014610)
After a previous CT scan with contrast my hubby was quite nauseous and vomited for the three days immediately after. So he had decided to refuse to take the contrast completely. After discussions with the nurses he was informed he could decline the oral but the injection was necessary and without it the radiologist would not do the scan. One of the nurses reacted strongly to him declining the oral liquid and told him quite emphatically that vomiting was not a reaction. Kinda funny when you think about it since vomiting is identified as a potentially minor to moderate reaction on a multitude of pages related to ICCM and barium and gastrografin contrast used for CT scans. For example, Australia’s Inside Radiology provides this information:
“Allergic reactions almost always occur within minutes of the ICCM being given. However, 2 to 4 in every 100 people have a late reaction (up to 1 week but usually within 2 days) after an ICCM injection, consisting usually of an itchy rash, swelling of the face or nausea. These delayed reactions generally require only treatment of specific symptoms and they resolve promptly.
Minor reactions occur in about 3 in every 100 patients who receive low–osmolar, non-ionic ICCMs, which are the commonest contrast agents used in Australia for CT scanning and angiograms. These reactions include:
- Flushing in the face
- Nausea and / or vomiting
- Mild itchiness
Almost always these types of reactions do not require any special treatment and generally take only minutes to go away.
Moderate reactions consist of severe or prolonged vomiting, a generalised rash, or swelling of the face, mouth or throat, making it harder to breathe and swallow. These reactions often need drug treatment and occur in less than 1 in 1000 people.” (Source: http://www.insideradiology.com.au/pages/view.php?T_id=21#.VK7NJ2B0ycw)
Anyway the CT scan was necessary and both he and his sister went ahead with the injection but not the oral drink. I spoke with our nurse from Oncology and advised her what had transpired and she indicated that the CT scan with the injection should be sufficient and as a precaution to give my husband a couple of antiemetics (anti-nausea pills) to stay ahead of any potential reaction. Today is Thursday and he appears to be on track which is a good thing. He sees his Oncologist next week to find out the results of the CT scan as well as a shoulder x-ray that was taken during the same visit.
My sister-in-law, however, is at the being of her journey. She had her CT scan on Tuesday, her picc line was inserted on Wednesday, she has the visiting nurse coming today to do a flush on the picc line, and tomorrow she has her chemotherapy education session and blood work in anticipation of her first chemo treatment next Wednesday. Her treatment cycle has been determined as every two weeks for the next six months. She has a great attitude going into this. Just put your head down and push through, every day puts her closer to the end of the treatment.
Needless to say we are still feeling our way through this whole process, thankful to family and friends for all their support and assistance in oh so many ways.